Hail, Carter
- When
- April 8, 12:38 PM EST
- Where
- Carter County, Olive Hill
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 38.300, -83.170
Thunderstorms existed at dawn on the 8th in Indiana. With support for the mid and upper level winds, this mesoscale convective complex maintained its intensity through the morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms existed at dawn on the 8th in Indiana. With support for the mid and upper level winds, this mesoscale convective complex maintained its intensity through the morning. It raced southeast at 50 mph through the mid Ohio Valley during the early afternoon with its trailing convection lingering in northeast Kentucky into mid afternoon. Most areas saw brief wind gusts of 40 to 45 mph and rains of a quarter to a half inch.
Stronger cells formed on the southwestern inflow portion of the complex and moved across portions of western Carter and southern Lawrence Counties with large hail and a bit heavier rain. Rain amounts near three quarters of an inch were measured in southern Lawrence County.
In the warm air, well in advance of an approaching cold front, distinct thunderstorm cells formed during the late afternoon and early evening on the 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 8, 9:38 AM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1038 AM EDT WED APR 8 2015 .SYNOPSIS... A WARM AND MOIST SOUTH TO SOUTHWEST WIND FLOW WILL BRING ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGHOUT THE WEEK. COLD FRONT CROSSES AT THE END OF THE WORK WEEK. && .NEAR TERM /THROUGH TONIGHT/... 1025 AM UPDATE...THE 12Z HRRR HAS FINALLY LATCHED ON TO CONVECTION COMING ACROSS INDIANA...UP TO THIS POINT EVERYTHING TRIED TO KEEP ACTIVITY WELL TO OUR NORTH...BUT THE RECENT HRRR AND NEW 12Z NAM AS ITS JUST ROLLING IN ARE MUCH MORE BELIEVABLE ROLLING A LINE OF CONVECTION ACROSS SOUTHERN OHIO LATE THIS MORNING INTO THIS AFTERNOON. RELIED VERY HEAVILY ON THE 12Z HRRR TO UPDATE POPS. THINGS MAY BE SPEEDING UP JUST A TOUCH...SO MAY NEED TO ADJUST TIMING AGAIN IN A COUPLE HOURS AS THINGS APPROACH. DECENT LINE...ALTHOUGH HAVE NOT SEEN ANY SEVERE LEVEL LSRS OUT OF UPSTREAM OFFICES...BUT EXPECT AT LEAST SOME RISK OF SEVERE LEVEL WINDS AS THIS LINE CONTINUES TOWARD US. HAVE COORDINATED A SEVERE THUNDERSTORM WATCH INTO OUR WESTERN COUNTIES. PREVIOUS DISCUSSION... MESO NAM SHOWS A BOUNDARY MOVING INTO THE FORECAST AREA THIS AFTERNOON PRODUCING SHOWERS AND THUNDERSTORMS. TRACING THIS BOUNDARY BACK TO THE CURRENT TIME...IT MATCHES WELL WITH CONVECTION OVER MISSOURI AND IOWA. THEREFORE...WILL CONTINUE WITH LIKELY POPS PROPAGATING WEST TO EAST DURING THE AFTERNOON HOURS. WITH THIS BAND HITTING DURING THE AFTERNOON HOURS...AM A BIT CONCERNED ABOUT THE POTENTIAL FOR FLOODING. HOWEVER...NAM IS SHOWING THE BAND ORIENTATION IS PERPENDICULAR TO THE STORM MOVEMENT WITH A DECENT 15 KNOT MOVEMENT. IN ADDITION...PRECIPITABLE WATER IS NOT THAT HIGH. THEREFORE...WILL HOLD OFF ON A WATCH FOR NOW AND CONTINUE TO HIGHLIGHT IN THE HWO. NAM HAS ANOTHER DISTURBANCE MOVING OVER TONIGHT THAT IS NOT REFLECTED IN THE GFS. THIS BAND ORIGINATES FROM A VORTICITY LOBE DURING CONVECTION THIS AFTERNOON. THAT LEADS TO A LOWER CONFIDENCE...SO WILL BE FAIRLY GENERIC WITH POPS. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... WARMEST DAY OF THE WEEK STILL SHAPING UP FOR WEDNESDAY. STILL TRICKY FORECASTING HIGHS AS AREA WILL BE BATTLING SHRA/TSRA CHANCES...ESPECIALLY EARLY AND ACROSS SE OH AND N WV. WILL ROLL A MIDDLE GROUND SOLUTION WITH LOW 80S...PRIMARILY ACROSS S ZONES. IT WILL BE BREEZY AMID STRENGTHENING S FLOW. CANT RULE OUT A FEW SHRA AND TSRA IN THE AFTERNOON. SOME OF THESE STORMS COULD BE STRONG TO SVR...ESPECIALLY ACROSS SE OH. A BREEZY AND WARM NIGHT THURSDAY NIGHT WITH THE COLD FRONT MAKING AN APPROACH ON OUR WESTERN FLANK AFTER MIDNIGHT. MODELS CONTINUE TO SPEED UP THE FRONT...NOW BLOWING IT THRU BY MIDDAY FRIDAY. SO...HAVE THE BOUNDARY CROSSING THE OH RIVER 12Z FRIDAY AND C WV 15Z...EXITING THE MOUNTAINS BY 18Z. WILL HAVE SOME FRONTAL SHRA/TSRA TO CONTEND WITH...SOME OF WHICH COULD BE STRONG TO LOW END SVR AS HIGHLIGHTED BY SPC CONVECTIVE OUTLOOK. CLEARING WILL TAKE PLACE IN THE FRESHENING POSTFRONTAL AIRMASS FRIDAY NIGHT. THIS WILL TAKE US INTO WHAT WILL BE A STELLAR WEEKEND...WITH MILD DAYTIME TEMPS AND A PARTLY CLOUDY SKY. TI WILL CHILL OFF PRETTY GOOD SATURDAY NIGHT WITH HIGH PRESSURE OVERHEAD WITH A FROST CONCERN FOR THE LOWLANDS. && .LONG TERM /SUNDAY THROUGH TUESDAY/... MODELS ARE QUICKER WITH THE COLD FRONTAL PASSAGE ON FRIDAY LEAVING FRIDAY NIGHT MOSTLY DRY. THE OUTLIER IS THE ECMWF WHICH LAGS ABOUT 6 HOURS IN ITS QPF FIELD. WENT WITH THE CONSENSUS OF MODELS WITH A FASTER SOLUTIONS. HIGH PRESSURE BRINGS WIDESPREAD DRY WEATHER FRIDAY NIGHT THROUGH THE WEEKEND. ANOTHER UPPER WAVE APPROACHES MONDAY BRINGING BACK CHANCES FOR PCPN ACROSS THE AREA. TEMPERATURES EXPECTED TO BE WARM REACHING THE UPPER 70S THROUGH THE PERIOD...EXCEPT FOR A SLIGHT COOL DOWN BEHIND THE COLD FRONT SATURDAY...GENERALLY IN THE MID TO UPPER 60S. WENT CLOSE TO WPC GUIDANCE WITH FEW TWEAKS THROUGH THE PERIOD. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... A STRATUS DECK ACROSS THE AREA THIS MORNING HAS SOME HOLES THAT HAVE ALLOWED PATCHY FOG. AFTER ANY MORNING FOG BURNS OFF THIS MORNING...EXPECT THE STRATUS DECK TO CHANGE INTO A CUMULUS DECK...GRADUALLY RISING DURING THE DAY. AN AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED THIS AFTERNOON...BEGINNING FIRST IN SOUTHEAST OHIO AND NORTHEASTERN KY...THEN PUSHING EASTWARD. BRIEF IFR RESTRICTIONS ARE POSSIBLE WITH THE STRONG CELLS. CLOUDS SHOULD GENERALLY BE VFR WEDNESDAY EVENING...BUT DEPENDING ON SKY COVER...SOME PATCHES OF FOG COULD ALSO FORM. SHOWERS AND THUNDERSTORMS WILL REMAIN A POSSIBILITY TONIGHT. THE HEIGHT OF ANY CLOUD DECKS LATE TONIGHT IS HARD TO FORECAST...AS MOISTURE AT MOST LEVELS COULD FORM A CLOUD DECK. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY... FORECAST CONFIDENCE: MEDIUM TODAY...LOW TONIGHT. ALTERNATE SCENARIOS: TIMING AND DENSITY OF FOG THIS MORNING AND TONIGHT COULD VARY. STRONGER STORMS THIS AFTERNOON COULD CAUSE BRIEF IFR CONDITIONS. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY M H M H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H M H H H H H H H EKN CONSISTENCY M H H H H H H H H H H H PKB CONSISTENCY H H H M M M H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z THURSDAY... BRIEF IFR POSSIBLE IN SHOWERS AND/OR THUNDERSTORMS THROUGH FRIDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ARJ/RPY/30 NEAR TERM...RPY/MZ SHORT TERM...30 LONG TERM...ARJ AVIATION...RPY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1236 PM EDT WED APR 8 2015 KYZ101>103-OHZ066-067-075-076-083>087-091645- GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON- MEIGS-GALLIA-LAWRENCE OH- 1236 PM EDT WED APR 8 2015 ...SEVERE THUNDERSTORM WATCH 32 IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND SOUTHEAST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH FRIDAY MORNING. REPETITIVE STORMS COULD LEAD TO FLASH FLOODING. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. THE GREATEST THREAT OF SEVERE WEATHER WILL BE LARGE HAIL AND LOCALLY DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ105-VAZ003-004-WVZ005>011-013>020-024>040-091645- LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR- 1236 PM EDT WED APR 8 2015 ...SEVERE THUNDERSTORM WATCH 33 IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. LOCALLY HEAVY RAIN IS ALSO POSSIBLE WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH FRIDAY MORNING. REPETITIVE STORMS COULD LEAD TO FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ046-047-091645- POCAHONTAS-RANDOLPH- 1236 PM EDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW LOCALLY STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY TONIGHT. LOCALLY HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH FRIDAY MORNING. REPETITIVE STORMS COULD LEAD TO FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
104 PM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM HAIL POINT PLEASANT 38.85N 82.13W
04/08/2015 E0.25 INCH MASON WV PUBLIC
PEA SIZE HAIL OBSERVED IN POINT PLEASANT WEST VIRGINIA
&&
EVENT NUMBER RLX1501150
SLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
106 PM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM TSTM WND GST 4 NW POINT PLEASANT 38.89N 82.18W
04/08/2015 E60 MPH GALLIA OH TRAINED SPOTTER
ESTIMATED 60 MPH WINDS...TIME ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER RLX1501151
DTCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
117 PM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL 6 SW VINTON 38.92N 82.41W
04/08/2015 E0.25 INCH GALLIA OH TRAINED SPOTTER
PEA SIZED HAIL...TIME ESTIMATED BY RADAR
&&
EVENT NUMBER RLX1501152
DTCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
118 PM EDT WED APR 8 2015
OHZ076-WVZ009-017-081745-
WASHINGTON OH-WIRT WV-WOOD WV-
118 PM EDT WED APR 8 2015
...SPECIAL WEATHER STATEMENT FOR WESTERN WASHINGTON...WOOD AND
NORTHWESTERN WIRT COUNTIES...
AT 110 PM EDT...A LINE OF SHOWERS AND THUNDERSTORMS WAS RACING
EAST...THROUGH ATHENS AND MEIGS COUNTIES IN OHIO. MOVEMENT WAS
EAST AROUND 50 MPH.
THIS LINE WILL MOVE THROUGH WASHINGTON AND WOOD COUNTIES AND INTO
WIRT AND PLEASANT COUNTIES THROUGH 2 O"CLOCK. THIS INCLUDES THE
MARIETTA AND PARKERSBURG VICINITY. CONDITIONS ARE EXPECTED TO
IMPROVE BETWEEN 2 AND 3 PM.
A BRIEF WIND GUST OF 40 TO 50 MPH... AND HAIL UP TO DIME SIZE ARE
POSSIBLE.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 1 AND 6 IN OHIO...AND BETWEEN MILE MARKERS 157 AND 186 IN
WEST VIRGINIA.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3946 8138 3935 8134 3933 8137 3932 8133
3922 8129 3914 8133 3913 8131 3896 8151
3901 8153 3909 8174 3918 8176 3927 8172
3927 8181 3932 8185 3944 8185 3949 8178
3948 8171 3953 8172 3957 8166
22PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
123 PM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HEAVY RAIN 13 ENE ATHENS 39.40N 81.87W
04/08/2015 M0.50 INCH ATHENS OH COCORAHS
COCORAHS OBSERVER REPORTED MORE THAN 0.5 INCHES OF RAIN
IN 15 MINS...TIME ESTIMATED BY RADAR
&&
EVENT NUMBER RLX1501153
DTCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
130 PM EDT WED APR 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL HUNTINGTON 38.41N 82.43W
04/08/2015 M0.25 INCH CABELL WV TRAINED SPOTTER
TRAINED SPOTTER REPORTED PEA SIZE HAIL AND HEAVY RAIN
IN CITY OF HUNTINGTON.
&&
EVENT NUMBER RLX1501154
SLThe Jackson,KY radar (KJKL), 80 km away, was scanning. The volume nearest the first event began at 17:36 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail as large as half dollars fell.
Hail as large as half dollars fell.
Hail broke a few house windows and put dents in siding.
A few trees were blown down in downtown Ashland. One tree fell onto a van.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559217, 559218, 559219, 559220, 559221, 560696, 560697.